Author(s): McKinney CD, Postiglione KF, Herold DA, McKinney CD, Postiglione KF, Herold DA, McKinney CD, Postiglione KF, Herold DA, McKinney CD, Postiglione KF, Herold DA
Abstract Share this page
Abstract A 27-year-old man with a history of cocaine abuse ingested a large quantity of street cocaine in an apparent suicide attempt. Shortly thereafter, he developed tonic-clonic seizures and became cyanotic. An arterial blood gas sample, collected in the emergency department, appeared chocolate-brown and showed pO2 279 mmHg, pCO2 53 mmHg, and pH 7.15. Hemoglobin spectral analysis revealed significant methemoglobinemia (37\%). Subsequent gas-chromatographic and mass-spectral analysis of urine confirmed the presence of cocaine (106 mg/L), benzoylecgonine (94 mg/L), and other metabolites. Further testing revealed the presence of benzocaine, a compound known to produce methemoglobinemia. A powder submitted as the "cutting" substance was shown to be benzocaine. When confronted with a possible cocaine overdose (particularly by ingestion), the physician should consider the possible clinical effects of adulterants, especially local anesthetics such as benzocaine.
This article was published in Clin Chem
and referenced in Journal of Clinical Toxicology